How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19391
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
15010675
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

Our teacup yorkie ( 14 month old female, approx 2.5lbs)

Customer Question

Hello, our teacup yorkie ( 14 month old female, approx 2.5lbs) as become very lethargic in the past 24 hours. Initially vomited 2 days ago. Possible exposure to automatic transmission fluid from daughters car. Our normal vet saw her today, without $1,000+ in testing, gave no diagnosis. Gave her IV fluids, steroid injection and antibiotics. She's still very lethargic, just sleeps. Seems to be in occasional pain. What can I do for her? Thank you!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 1 year ago.
Hello, I'm sorry about the long wait. I just logged on and got a chance to answer. You really do need to get some bloodwork checked on her. The main thing to look at, is the kidney enzymes. Even if you can check just a Creatinine, that would be helpful. That is the most specific kidney enzyme. There are some transmission fluids that have Ethylene Glycol in them. That is the toxic part of Antifreeze. If she is in kidney failure from this toxin, then the most humane thing to do is euthanize. Once they go into kidney failure from Ethylene Glycol, it is nearly 100% fatal. If the kidney function is ok, then I would continue with fluids. I would also consider adding an antibiotic for the gut- Metronidazole most commonly. I would also consider something for pain- Gabapentin or Tramadol. These are all things you could get from your vet or have your vet call into a pharmacy for you to pick up. I hope this helps, let me know if you have any other questions.
Customer: replied 1 year ago.
Thank you. Unfortunately, she passed at 5:00 am this morning.
Expert:  Dr. Gary replied 1 year ago.
I'm so sorry to hear that. I don't think there was anything you were going to be able to do. Ethylene Glycol toxicity is really sad in dogs.